A 45 year male presented with history of Type 2 Diabetes Mellitus (T2DM) and an episode of altered behavior coinciding with administration of oral anti diabetic (OAD) drug. The initial and most obvious impression was that of hypoglycemia. Once it was ruled out, the challenge was to find out the exact cause. The EEG was suggestive of metabolic encephalopathy but usually encountered causes like renal, hepatic, endocrine, electrolyte abnormality were absent. Urine for porphobilinogen was absent (sample collected >150 hrs after onset). During the second attack, urine sample collected within 48 hrs of onset revealed porphobilinogen. We could not however find a precipitating cause except possibly mental depression. In the subsequent attacks, the primary level physician avoided I/V Dextrose further complicating the consequence of the acute intermitted porphyria eventually leading to fatality.
Acute intermittent porphyria (AIP) is characterised by intermittent episode of abdominal pain and neuropsychiatric symptoms. The basic defect lies in activity of the enzyme called porphobilinogen deaminase [PBGD]) which has a vital role during the crucial third step in the course of heme synthesis1. Classically the disease is found to be reversed by providing carbohydrate rich diet or even infusing glucose intravenously (IV)2. Interestingly new onset of diabetes mellitus (DM) decrease the severity and frequency or even leads to the complete disappearance of episodes of porphyria related symptoms. 3. Diagnosis and management of an acute episode of AIP in a diabetic patient is quite challenging, as the former requires continuous infusion of IV glucose, judicious control of hyperglycemia is the key to managing the later. If AIP remains undiagnosed in a severely hyperglycemic diabetic patient, glucose supplement may be either withdrawn or delayed, leading to deleterious circum stances, as happened in this case.
DS, 45 yr male, hailing from a semi urban locality was diagnosed as having type 2 diabetes mellitus for one year. His diabetes was diagnosed following osmotic symptoms. He managed with glibenclamide 2.5 mg daily which he stopped within 6 month of onset without consultation. After about 5 months of drug holiday there was recurrence of symptomatic hyperglycemia leading to resumption of glibenclamide. However it was stopped soon due to an episodic behavioral abnormality (presumably hypoglycemia but not documented by biochemical test) .
This episode was characterized by irrelevant talks and complaints of disturbed sleep. He progressed to a comatose stage within 36 hrs or so and hence transferred a referral institute. Careful analysis of the history did not suggest hypoglycemia, neither was there any history of photophobia fever, vomiting suggestive of meningoencephalitis or cerebral malaria, which are so very prevalent in the place of origin of the patient. There was no history of substance abuse, of pain abdomen. Family history was unremarkable. Evaluation of the patient revealed a Glasgow coma scale of E2 M4 V3 without any meningeal Sign, dehydration, icterus, ect. Patient was normotensive with a heat rate of 62/min, without any focal neurological deficit, but with sluggish tendon reflexes and bilaterally equivocal plantar response. In the first instance, the working diagnosis at the emergency room was “Acute confusional state due to metabolic cause-possibly hypoglycemia”. Although the admission blood glucose was 120mg/dl, for the benefit of doubt, intravenous glucose was not withdrawn. An EEG taken this period showed generalized slowing suggestive of metabolic encephalopathy (Figure 1A). As his condition remain unaltered during next 100 hrs or so other possibilities of metabolic encephalopathy were considered and also ruled out one by one. Urine sample for testing porphobilinogen was collected during later part of the hospital stay (>150hours after onset of the attack) and was not found to be positive. During the stay in the hospital he continued to receive parentral and per-enteral nutrition and become fully conscious by 6th day of admission. Repeat EEG done on 9th day was within normal limit. By the time of discharge, the cause of metabolic encephalopathy was not established. He was advised to go on ‘diet’ and avoid any anti hyper glycemic drug without consultation.
The patient remained symptom-free during subsequent 3 weeks at home followed by second episode of abnormal behavior. Historically two important inputs at this stage were (i) absolute absence of oral anti diabetic drug, (ii) emotional lability and subtle abnormality of cognition since the preceding episode, (iii) dark coloured urine. A prompt screening (urine for porphobilinogen) for acute intermittent porphyria (AIP) was performed with positive result. Patient became reoriented by 72 hrs with parentral and per-enteral nutrition and subsequently discharged on 10th day.
The patient was followed up in Endocrinology Department as outpatient and was put on diet control only. He was also periodically checked up in Neurology O.P.D. Couple of follow up EEG’s during next 4 months were also normal. One significant development during the follow up period was depression, for which he received thioridazine. The subsequent attack of confusional state occurred within 6 months of the previous hospitalization. Historically this episode was preceded by extreme degree of mental stress. As he had moderate hyperglycemia this time, intravenous glucose was totally avoided by his primary treating physician. Finally more than 100 hrs after the onset of that episode he was brought to the same referral hospital. Despite aggressive parentral nutrition and nursing (with I/V Dextrose as the main stay) he breathed his last exactly 100 hrs after hospitalization.
In this report we describe a patient with acute intermittent porphyria manifesting as acute confusional state in the background of ongoing treatment of diabetic mellitus. Classically an acute attack of AIP is satisfactorily reversed by providing carbohydrate rich diet or at times even intravenous (IV) glucose infusion may be necessary. Administration of carbohydrate blocks the crucial d-aminolevulinic acid (ALA)-synthase. However, the exact mechanisms by which carbohydrates modulate the components of porphyrins and heme synthesis are highly complex and have not been understood fully till now2,3. Interestingly new onset of diabetes mellitus(DM) decrease the severity and frequency or even leads to the complete disappeareance of episodes of porphyria related symptoms4,5. In patients being treated with oral hypoglycemic agent, any alteration in behavior raises the possibility of hypoglycemia. While such an approach is justifiable in many circumstances, one cannot overlook other possibilities of altered sensorium. In those situations where documentation of hypoglycemia by a blood glucose test is not possible or there is strong clinical suspicion despite normal blood glucose value, a trial of oral or IV glucose for sufficient period subsequent to the episode is justified, as such a simple step can terminate the hypoglycemic event and in rare instances help overcome the attack of AIP also, as was seen during the first episode in our patient. It is worthwhile to mention that the urine test for porphobilinogen was missed in the first instance because the particular urine sample was collected much later (> 150hours) after the acute attack. Currently used biochemical tests lack sensitivity when the concentration of porhobilinogen in urine relatively low (i.e. <10 times above reference range)6,7. For a clinician, difficulty arises when a diabetic patient presents with altered behavior with mild to moderate hyperglycemia, and without neurological, cardiovascular, metabolic problems or electrolyte imbalance. It requires a high index of suspicion to consider AIP in such a situation.
The most obvious tendency of a treating clinician will be to withheld glucose supplement in any form, and in some instances instituting insulin therapy . The case which is being presented here is a testimony to what can go wrong if an attack of AIP occurs in diabetic patients with uncontrolled hyperglycemia. To our knowledge such a case has not been described in literature.
- Strand LJ, Meyer UA, Felsher BF, Redeker AC, Marver HS: Decreased red cell uroporphyrinogen 1 synthetase activity in intermittent acute porphyria. J Clin Invest 1972; 51:2530–6.
- Doss M, Verspohl F: The “glucose effect” in acute hepatiac porphyrias and in experimental porphyria. Klin Wschr 1981; 9:727– 35.
- Robert, TL, Varella, L, Meguid, MM. Nutrition management of acute intermittent porphyria. Nutrition 1994; 10:551.
- Andersson C, Bylesjö I, Lithner F. Effects of diabetes mellitus on patients with acute intermittent porphyria. J Intern Med. 1999; 245(2):193-7.
- Lithner F. Beneficial Effect of Diabetes on Acute Intermittent Porphyria(letter). Diabetes Care 2002; 24(4): 797-8.
- Schreiber WE, Jamani A, Pudek MR. Screening tests for porphobilinogen are insensitive. The problem and its solution. Am J Clin Pathol. 1989 Nov;92(5):644-9.
- Gorchein A. Testing for Porphobilinogen in Urine.Clinical Chemistry. 2002;48:564-6.
Fig. 1: Electroencephalogram (EEG) taken during first episode of hospitalization following acute confusional state. A diagnosis of acute intermittent porphyria was not established till that time. A: EEG during initial phase when patient was still in cofused state shows generalized slowing (3-4 Hz) suggesting metabolic encephalopathy. B: EEG taken after complete recovery from neuropsychiatric symptoms show normal pattern.